Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 387, NWS Tallahassee, FL

August 6, 2015Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 6, 2015, 2:57 PM EDT for Lowndes County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2015, 2:57 PM EDT (18:57 UTC)
Expired
Aug 6, 2015, 3:30 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 16 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:05 PM EDTTSTM WND DMGDasher, GASEVERAL TREES DOWN IN AND AROUND THE TOWN OF DASHER. THIS IS ABOUT TWO MILES EAST OF INTERSTATE 75.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS52 KTAE 061857
SVRTAE
GAC185-061930-
/O.NEW.KTAE.SV.W.0387.150806T1857Z-150806T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 330 PM EDT

* AT 257 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR LAKE PARK...AND MOVING NORTHEAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE PARK...VALDOSTA...I-75 AT EXIT 16...DASHER...I-75 AT EXIT
  11...I-75 AT EXIT 5...VALDOSTA REGIONAL AIRPORT...CLYATTVILLE...
  NAYLOR...KINDERLOU AND TWIN LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3085 8305 3085 8309 3083 8309 3083 8310
      3080 8310 3080 8313 3077 8314 3068 8314
      3064 8329 3080 8337 3094 8308
TIME...MOT...LOC 1857Z 246DEG 35KT 3076 8324 

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:34 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 10:34 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1034 AM EDT THU AUG 6 2015

.Near Term [Through Today]...

A 12Z regional surface analysis showed low pressure along the
southern Illinois-Indiana border with a cold front extending
southwestward from it roughly along the Mississippi River through
Memphis, then diagonally across Arkansas. A warm front also extends
eastward from this low, analyzed to arc around northern Kentucky and
southern West Virginia then along the North Carolina-Virginia
border. Southeast of this low lies a stationary boundary from about
Biloxi, MS to Swainsboro, GA. Convection started early this morning
along and south of this boundary and a localized area of low
pressure appears to have developed near Cordele, GA. These storms
have generally been moving parallel to the boundary, or southwest to
northeast. By this afternoon, most of the convective activity is
expected to be focused over our northern zones.

The 12Z TAE sounding showed a PW of 2.12", which is well above
normal with 0-6 km steering flow from the southwest which will
continue to keep Gulf moisture in place over the area today. Mid
level lapse rates were around 6 C/km, which is quite unstable
considering how moist the profile is, and SBCAPE was around 1700
J/kg which has already begun to increase to around 2000 J/kg
according to the SPC mesoanalysis page and will continue to increase
into the afternoon. With this instability in place, some of the
storms today are expected to become strong enough to produce
downbursts of damaging winds. Due to the early start to convection
across the area, highs will be around 90.

&&

.Aviation...

[Through 12Z Friday] Outside of convection, VFR conditions are
expected to prevail. Afternoon convection appears to be most likely
near DHN and ABY.

&&

.Prev Discussion [326 AM EDT]...

.Short Term [Tonight Through Saturday]...
With the main shortwave, associated with the deepening upper
trough, crossing the forecast area during the overnight hours,
showers and thunderstorms may linger longer than usual this
evening, especially over the northern portion of the forecast
area.

For Friday, while the shortwave will exit to the east, the
associated surface front will sag southward into SE Alabama and
SW Georgia by afternoon. Stronger than normal mid-level
northwesterly flow (30 knots at 500mb) combined with relatively
strong westerly to southwesterly low-level flow and plenty of
instability will support some stronger storms Friday afternoon
into the evening. Best chances for severe storms currently
expected to be across South Central Georgia into the Florida Big
Bend. Damaging straight line winds will be the primary threat with
these storms, although some large hail cannot be ruled out. SPC
has maintained a Marginal Risk for Friday.

There is some disagreement among the guidance for Saturday on how
much dry air works its way into the forecast area. The GFS
substantially drier with limited support for convection. The
ECMWF is not as dry, although it has trended drier from its
previous few runs. Given the GFS and trend of the ECMWF, have
lowered PoPs somewhat for Saturday, with best rain chances over
the coastal waters and the eastern Big Bend. The lower rain
chances and low-level northerly flow will allow temperatures to
heat back up, with highs pushing back into the mid 90s.

.Long Term [Saturday Night Through Thursday]...
Northerly flow will continue on Sunday into Monday with a big
ridge holding in place over Texas. This should help to confine the
best rain chances closer to the coast. The upper trough along the
east coast will begin to amplify again by Tuesday with rain chance
increasing through the middle of next week. Above normal
temperatures are on tap for Sunday and Monday, before returning to
more seasonal levels by mid week.

.Marine...
A front approaching from the north will tighten the pressure
gradient over the waters into Friday with increasing west to
southwest flow. Conditions will likely reach exercise caution
levels by late tonight with marginal advisory conditions by Friday
afternoon. Conditions will improve by Saturday into early next
week as the gradient weakens.

.Fire Weather...
Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...
The Steinhatchee River continues to slowly fall. It is expected
that the river will remain above flood stage through at least
Friday morning.

With mainly scattered afternoon and evening storms the next few
days, do not anticipate any additional river flood concerns.
However, areas in the Southeast Florida Big Bend, particularly in
Dixie County, will be especially prone to further areal flooding,
should any storms move over the area during the next couple of
days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   92  76  92  76  96 /  50  20  50  30  30
Panama City   87  80  89  79  91 /  30  30  40  30  30
Dothan        91  75  93  74  95 /  60  40  40  20  30
Albany        91  75  92  74  94 /  70  50  50  20  20
Valdosta      91  75  92  73  94 /  50  30  50  20  30
Cross City    90  76  89  76  92 /  20  20  50  40  40
Apalachicola  89  79  90  79  92 /  30  20  40  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK through late tonight FOR Coastal Bay-
     Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...MOORE
MARINE...CAMP
FIRE WEATHER...DVD
HYDROLOGY...CAMP

In the hours before

Local storm report, Aug 6, 10:55 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1055 AM EDT THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     LIGHTNING        1 N ARP                 31.77N 83.41W
08/06/2015                   BEN HILL           GA   TRAINED SPOTTER

            *** 1 INJ *** LIGHTNING STRUCK A TREE LIMB THAT THEN FELL
            THROUGH A ROOF AND STRUCK A WOMAN IN THE FACE.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:02 PM EDTAreal Flood WarningTAEClay, Randolph118 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.